Disease And Illness - Other

Causes and Signs of Excess Antidiuretic Hormone in the Blood



Tweet
Dr Pandula Siribaddana's image for:
"Causes and Signs of Excess Antidiuretic Hormone in the Blood"
Caption: 
Location: 
Image by: 
©  

Antidiuretic hormone or the ADH in shortened form is a hormone secreted from the posterior pituitary and is responsible for the re-absorption of fluids in the kidneys. Its secretion is regulated through solute concentration of the blood or more specifically the levels of sodium. Thus, when a persons fluid intake increases, the ADH secretion would be depressed as to maintain the solute concentration in the blood. But, when a persons sodium levels rises, the ADH will make the kidneys absorb more fluids and would make the solute concentration to be stable.

Thus, the ADH would be responsible for maintaining the stability of the bodies solute concentration and therefore the osmolality of the plasma. In case this mechanism becomes disrupted, it would mean both the sodium levels as well as the plasma osmolality would also become disrupted.

It makes someone wonder, what can give rise to an ADH excess?

When looking at the incidence, the uncontrolled ADH secretion would be detected commonly among patients who are admitted in the hospital. At the same time, it seems to be more related with insults to the brain such as in case of head injuries. Apart from this, there are many other reasons for ADH excess or more specifically the Syndrome of Inappropriate secretion of Anti Diuretic Hormone .

Among the other causes, infections leading to meningitis would also cause SIADH along with severe infections. Among the infections, brain abscess and pneumonia would be common predecessors.

Certain cancers such as small cell carcinomas of the lungs have also been linked with ADH excess but its association with other small cell carcinomas has not been ruled out.

Drugs would also be a major contributor to the development of SIADH and among them certain antidepressants, anticonvulsants as well as drugs given as chemotherapy would take prominence among the rest.

In managing a person with excess ADH, it is vital that the condition is identified early. Although the diagnosis is more dependent upon laboratory results; clinical findings or the signs that would appear following ADH excess would be highly important. Thus, let us see some of the common presentation in A patient with SIADH.

Nausea and vomiting would probably be some of the initial presentations along with a dull headache which may not be relieved with usual NSAIDs.

When the sodium levels drop further, the patient may become confused and further drop can make the person develop violent convulsions and could go in to a coma.

Thus, especially in hospital admitted patients, if the risk factors are present, close observation of clinical presentations as well as frequent monitoring of blood sodium levels and osmolality can prevent the development of SIADH or treat it before it goes out of control.

Tweet
More about this author: Dr Pandula Siribaddana

From Around the Web




ARTICLE SOURCES AND CITATIONS